Are you a health care worker? We’d love to hear from you. Email editor at northcarolinahealthnews.org

This week we respond to questions about tonsil stones and vitamin B12 being a possible cause of acne.

Dear HOUSE Calls,    

I keep getting white spots on my tonsils and have to scrape them out with a tooth brush.  It makes my breath bad.  What can I do?

These are little stones filled with bacteria. About 3% of people who go to a doctor concerned about bad breath turn out to have these stones which are really calcium deposits.

If they are bothering you (feel irritated or recurrent bad breath), it is important to know that there are treatment options.  Some people will actually get their tonsils out because these become such a nuisance.  Getting out tonsils as an adult can be a bit of an ordeal.

Other options include laser treatment and water irrigation.  You can irrigate these yourself with a dental water pick which may also prevent recurrence.  Another easier approach is gurgling with warm salt water.

Dear HOUSE Calls,    

I started B12 supplemental shots several months ago, and I noticed that my face started breaking out.  I changed to the B12 pill supplement, and I still look like a teenager.  I was wondering if there is an association between B12 and adult acne?

We had not previously heard about a link with acne and B12, but apparently there is one, and it is a more common side effect in women than men.

The first thing is to talk with your doctor about how much you need to the extra B12.  Was your level very low, or kind of borderline?  Perhaps cutting back on the dose would help.  If you stop the B12 and the acne goes away, that will confirm the B12 the likely cause.

If you absolutely do need the B12, your doctor may need to start treating the acne too.  The most important thing is just to talk to your doctor about coming up with the best plan for you.  We should mention that B12 shots were once quite common.  We now know that with high enough doses, almost everyone can get enough B12 by taking extra in the form of a vitamin pill.  Good luck with the acne.

HOUSE Calls is a weekly column by Dr. Cristy Page, Dr. Adam Zolotor, and Dr. Adam Goldstein on behalf of YOUR HEALTH and the UNC Department of Family Medicine.

Republish our articles for free, online or in print, under a Creative Commons license.

One reply on “Questions about Bad Breath and Vitamins Causing Acne”

Comments are closed.